[Skip to Content]
[Skip to Content Landing]
Other Articles
July 7, 1951

METHEMOGLOBINEMIC CYANOSISREPORT OF AN EPIDEMIC DUE TO CORNING EXTRACT SUBSTITUTED FOR MAPLE SYRUP

Author Affiliations

Syracuse, N. Y.

From the Departments of Medicine and Pharmacology, State University of New York, Medical Center at Syracuse, School of Medicine, and from the Department of Health, City of Syracuse.

JAMA. 1951;146(10):923-925. doi:10.1001/jama.1951.63670100001011
Abstract

Sudden onset of cyanosis is an alarming event that usually suggests a cardiovascular or pulmonary catastrophe. A rarer cause is acute toxic methemoglobinemia. We recently had an opportunity to study an "epidemic" of the latter condition involving at least seven patients. All had eaten wheatcakes and "maple syrup" at a diner. This report briefly summarizes the case histories and describes the series of events leading to discovery of the offending agent. A similar epidemic of methemoglobinemia due to accidental nitrite ingestion was reported by Greenberg, Birnkrant and Schiftner,1 who reviewed the literature up to 1945. At that time, they called attention to the serious nature of the poisoning and mentioned the high fatality rate. At least 19 deaths due to sodium nitrite have been reported. Since Greenberg's article appeared, the therapeutic use of methylene blue for cyanosis has been established beyond doubt. Although five of our seven patients in the

First Page Preview View Large
First page PDF preview
First page PDF preview
×